Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 239, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2019, 9:53 PM CDT for Adair County, Cass County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 9:53 PM CDT (02:53 UTC)
- Expired
- Sep 24, 2019, 10:14 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 24, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2127 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 16.5
The text
As transmitted.
051
WUUS53 KDMX 250253
SVRDMX
IAC001-029-250345-
/O.NEW.KDMX.SV.W.0239.190925T0253Z-190925T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
953 PM CDT Tue Sep 24 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Cass County in southwestern Iowa...
Adair County in southwestern Iowa...
* Until 1045 PM CDT.
* At 953 PM CDT, a severe thunderstorm was located 10 miles southeast
of Atlantic, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Greenfield, Stuart, Anita, Fontanelle, Orient, Massena,
Cumberland, Bridgewater, Wiota, Lake Anita State Park, Greenfield
Municipal Airport, Nodaway Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 85 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central, southwestern and west central Iowa.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4142 9502 4151 9432 4150 9424 4116 9424
4116 9470 4124 9502
TIME...MOT...LOC 0253Z 272DEG 33KT 4134 9483
HAIL...1.00IN
WIND...60MPH
$$
Beerends1 follow-up statement
819
WWUS53 KDMX 250314
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1014 PM CDT Tue Sep 24 2019
IAC001-029-250324-
/O.CAN.KDMX.SV.W.0239.000000T0000Z-190925T0345Z/
Cass IA-Adair IA-
1014 PM CDT Tue Sep 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS AND ADAIR
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for south
central, southwestern and west central Iowa.
LAT...LON 4142 9502 4151 9432 4150 9424 4116 9424
4116 9470 4124 9502
TIME...MOT...LOC 0312Z 272DEG 33KT 4133 9457
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:28 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 24, 6:28 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 628 PM CDT Tue Sep 24 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 347 PM CDT Tue Sep 24 2019 The main focus of the forecast was on the severe weather threat today into tonight. It's looking more likely to see only one round of convection with the main cold front this evening. Previously the hires models were pegging portions of northern Iowa isolated convection within the WAA regime and this is still a potential with some initiation over eastern Nebraska. However, nothing has shown to be initiating via GOES-East meso-sector in central Iowa and have lower confidence the CWA there will be storms until past 23z when the cold front lights up across northwest Iowa. Once this line of convection initiates, it'll quickly progress south-southeast through the evening hours. The window for severe storms seems very limited to the sunshine and with sun setting much sooner, low confidence with the severe weather potential past 03z tonight due to the instability waning considerably. Special OAX 24.19z sounding has 3800 J/kg surface based CAPE with MLCAPE values just over 1800 J/kg and MLCIN is minimal. LCL heights are around 3000ft with 0-6km shear ranging near 35 knots and there is enough veering and low level shear that is conducive for supercells. Surface dew points range in the upper 60s to lower 70s and expecting the instability to continue to increase this afternoon into the early evening providing a nice set up for severe weather potential. Suspect with the convection over eastern Nebraska and far western Iowa a watch is possible by as early as 22z. However, as mentioned the window for severe storms is limited as the low level shear begins to weaken past 02z and so does the significant instability as the line moves southeast. The latest hires models continue suggest a more vigorous line develop along the front in northwest Iowa. The threat of hail and damaging winds, but still cannot rule out the tornado threat with decent sickle-shaped hodographs per MCW to EST forecast soundings. Wednesday into Friday, surface high pressure builds into the state Wednesday and shifts east by Thursday. A fair amount of mixing develops tomorrow afternoon with the CAA and high pressure moving into Iowa. Have nudged up winds Wednesday. Next, WAA develops late Thursday into Thursday night as the high pressure shifts east and makes way for a surface low to track across MN/ND and bring another cold front through sometime Friday. Dropped pops Thursday night as much of the forcing and moisture is delayed until past 06z Friday and then storms look to last for much of the day Friday. Saturday through Monday...A deep upper level trough of low pressure moves into the western CONUS and places the forecast area within southwest flow aloft during this time frame. A surface low moves out of the Southern Rockies and into the Central Plains Saturday night into Sunday providing plenty of moisture and lift across the area for rain and thunderstorms. A boundary looks to stall across the state into early next week and as the deep trough finally kicks eastward by mid-week, this will setup an active weather pattern Sunday into Wednesday. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 628 PM CDT Tue Sep 24 2019 Mainly VFR conditions with tempo MVFR cigs/vsbys in TSRA. Cannot rule out isold IFR conditions but so included that in a tempo group. Breezy on Wednesday...especially north. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Sep 24, 3:50 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Tue Sep 24 2019 IAZ004>007-015>017-023>028-033>038-044>048-057>060-070-251100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Cass- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central, western and northern Iowa. .DAY ONE...This afternoon and tonight Severe storms are expected late this afternoon into the evening with an enhanced threat of severe storms. All modes of severe weather will be possible during this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into the evening. IAZ039-049-050-061-062-071>075-081>084-092>094-251100- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southern and eastern Iowa. .DAY ONE...This afternoon and tonight There is a slight risk of severe storms this evening with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. IAZ085-086-095>097-251100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of southeast Iowa. .DAY ONE...This afternoon and tonight Strong storms are possible tonight with some hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Other strong storms are possible Thursday night into Friday and at various times into the weekend and next week. The threat of severe weather will be determined as the events approach. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly tonight. Small
In the hours before
Local storm report, Sep 24, 6:39 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST SWEA CITY 43.39N 94.31W
09/24/2019 E70 MPH KOSSUTH IA EMERGENCY MNGR
WIND SPEEDS ESTIMATED AT 60 TO 70 MPH.
&&
BFLocal storm report, Sep 24, 6:45 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FUNNEL CLOUD LAKOTA 43.38N 94.09W
09/24/2019 KOSSUTH IA EMERGENCY MNGR
&&
BFLocal storm report, Sep 24, 7:16 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SWEA CITY 43.39N 94.31W
09/24/2019 KOSSUTH IA PUBLIC
VIA SOCIAL MEDIA AND CONFIRMED BY EMERGENCY
MANAGER. POWER LINES DOWN. GRAIN BINS DOWN.
A COUPLE BUILDINGS OF UNKNOWN SIZE DOWN.
&&
BFLocal storm report, Sep 24, 7:35 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG SWEA CITY 43.39N 94.31W
09/24/2019 KOSSUTH IA EMERGENCY MNGR
THIS IS UPDATED INFORMATION TO AN EARLIER
REPORT OF TSTM WIND DAMAGE. HEAVY TREE
DAMAGE, BUILDING DAMAGE TO RESIDENTIAL AND
FARM BUILDINGS...HOMES, BARNS, HOG BARN AND
FIRE STATION. GRAIN BINS BLOWN DOWN.
EMERGENCY COMMUNICATION TOWER DESTROYED.
&&
BFSpecial weather statement, Sep 24, 8:48 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
848 PM CDT Tue Sep 24 2019
IAZ033-034-045-046-250215-
Calhoun IA-Sac IA-Greene IA-Carroll IA-
848 PM CDT Tue Sep 24 2019
...NICKEL HAIL AND GUSTY WINDS POSSIBLE...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockwell City to 8 miles southeast of
Black Hawk Lake. Movement was east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rockwell City, Lake City, Breda, Lohrville, Auburn, Lidderdale,
Lanesboro, Somers, Rinard, Yetter, Hobbs County Park and Rockwell
City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for west central
Iowa.
LAT...LON 4244 9478 4239 9440 4238 9440 4208 9464
4221 9508
TIME...MOT...LOC 0148Z 277DEG 24KT 4239 9472 4222 9490
BeerendsLocal storm report, Sep 24, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM FLASH FLOOD ATLANTIC 41.40N 95.01W
09/24/2019 CASS IA LAW ENFORCEMENT
STREET FLOODING ALONG 7TH AND WALNUT; AND
6TH AND SUNNYSIDE IN ATLANTIC. COMPLETELY
IMPASSABLE. VEHICLES STRANDED.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 43 min |
| Sep 24, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 43 min |
| Sep 24, 8:48 PM CDT | Special Weather Statement | DMX | Calhoun | 27 min |
| Sep 24, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 44 min |
| Sep 24, 9:49 PM CDT | Flash Flood Warning | DMX | Cass | 6 hr |
| Sep 24, 10:04 PM CDT | Special Weather Statement | DMX | Boone | 26 min |
| Sep 24, 10:34 PM CDT | Special Weather Statement | DMX | Cass | 26 min |
| Sep 24, 10:38 PM CDT | Special Weather Statement | DMX | Madison | 37 min |
| Sep 24, 11:01 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Madison | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.